Advertisement

How can proton pump inhibitors (PPIs) cause bone loss?

Dr. Michael Roizen, MD
Internal Medicine
The proton pump inhibitor (PPI) you've been using for acid reflux may contribute to bone loss. There's evidence that PPIs weaken bones, partly by interfering with calcium absorption. Usually, this only increases fracture risk at high doses or over a long period of time.

Talk with your doc about swapping your PPI for an H2 antagonist ( “H” is for histamine) such as Zantac, Pepcid or Tagamet. There's evidence that H2 antagonists are not associated with fractures and may even protect bones.

Continue Learning about Gastrointestinal Agent

What should I know before taking anticholinergic bronchodilators?
Donna Hill Howes, RNDonna Hill Howes, RN
A long-acting inhaled anticholinergic is one of the preferred treatments for people with few, mild d...
More Answers
Who should not take proton pump inhibitors?
Donna Hill Howes, RNDonna Hill Howes, RN
Proton pump inhibitors may not be good options for women who are pregnant, may be pregnant, or plann...
More Answers
What other medications interact with urinary anticholinergics?
Donna Hill Howes, RNDonna Hill Howes, RN
If you are taking an anticholinergic bronchodilator, conivaptan, eluxadoline, fusidic acid, idelalis...
More Answers
What should I know before taking sulfasalazine?
Donna Hill Howes, RNDonna Hill Howes, RN
Your doctor will need to do blood tests and check your liver function before you start treatment. I...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.